Delaware, 2004

Strong Wind in Delaware, January 28, 2004

January 28, 2004 · NWS PHI · 1 event in 1 county or zone

Gusty west winds in the wake of the departing low pressure system that brought a wintry mix to the state on the 27th knocked down a pine tree along the Delaware coast. The toppled tree caused a one hour power outage when it fell onto power lines along the Middlesex Beach and South Bethany border on Pine Street.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Gusty west winds in the wake of the departing low pressure system that brought a wintry mix to the state on the 27th knocked down a pine tree along the Delaware coast. The toppled tree caused a one hour power outage when it fell onto power lines along the Middlesex Beach and South Bethany border on Pine Street. The peak recorded wind gust at the New Castle County Airport was 37 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 28, 5:15 AM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jan 28, 5:15 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
515 AM EST WED JAN 28 2004

UPPER LOW OVR NORTHWESTERN PA WILL MOVE EAST TODAY. THE AXIS ITSELF
MOVES EAST OF THE CWA EARLY THIS AFTERNOON. AFTER THE LIGHT SNOW
CURRENTLY FALLING ACROSS 2/3RDS OF THE CWA, THE BEST CHANCE OF SNOW
SHOWER/FLURRY ACTIVITY WILL BE LATE THIS MORNING INTO THE AFTERNOON
HOURS WHEN LAPSE RATES INCREASE TO THEIR HIGHEST LEVELS.

FORECAST SOUNDINGS GO ADIABATIC TODAY BY LATE MORNING. THIS WILL TAP
INTO A GOOD NORTHWEST FLOW. HAVE INCREASED THE WINDS UP TO 30 MPH.
STRONGER GUSTS NOT OUT OF THE QUESTION PER THE ETA BUFKIT. WINDS
SHOULD BEGIN TO DIMINISH SOMEWHAT THIS EVENING BEFORE PICKING UP
ONCE AGAIN ON THURSDAY.

A QUICK SHOT OF H5 RIDGING TONIGHT ACROSS THE REGION SHOULD HELP TO
SCOUR OUT SOME CLOUDS, BUT NOT ALL. FOR THURSDAY, A DECENT S/W WILL
MOVE ACROSS THE TOP OF US, TOO FAR NORTH TO AFFECT MUCH OF THE
REGION. AT THE SAME TIME ANOTHER S/W WILL BE DROPPING OUT OF THE
CANADIAN PLAINS AND INTO THE MID-MISSISSIPPI VALLEY BY DAYS END.
THIS FEATURE HAS BEEN CONSECUTIVELY PROGGED FURTHER SOUTH THE LAST
SEVERAL RUNS. THIS HAS BEEN RESULTING IN LESS QPF FOR THE FRIDAY
PERIOD, BUT ALSO COLDER TEMPS. LITTLE IF ANY PROGGED WAA ACROSS THE
REGION AT THIS TIME, BUT WITH THE S/W FORECAST TO MOVE OVERHEAD,
HAVE LEFT THE SMALL POPS. SHOULD GET BREEZY ONCE AGAIN AFTER ITS
PASSAGE.

MODELS OFFER A VARIETY OF SOLUTIONS FOR THE MONDAY SYSTEM. THE 00Z
GFS RUN WAS PRETTY CONSISTENT WITH ITS PREDECESSOR. THE ECMWF WAS
CLOSE TO THIS SOLUTION. THE UKMET DISPLAYED DIFFERENCES OVER THE
UPPER MIDWEST WHICH HAD SOME DOWNSTREAM EFFECTS. THIS WAS THE ODD
MODEL OUT. THE CANADIAN ALSO DEPICTED SOMETHING SIMILAR TO THE GFS,
BUT WAS NOT AS DEEP. IT APPEARS NCEP ENS MEMBERS FAVOR SOMETHING FOR
THE EAST COAST EARLY IN THE WEEK, BUT MIGHT BE A TAD SLOWER THAN THE
OPERATIONAL GFS.

.PRELIMINARY POINT TEMPS/POPS...
MPO 22 12 19  8 / 60 20 10 30
ABE 26 15 29  9 / 50 20 10 30
RDG 27 14 30  9 / 50 20 10 30
PHL 31 21 32 17 / 20 10 10 30
12N 22 11 21  7 / 60 10 10 30
SMQ 27 18 30 14 / 30 10 10 30
TTN 29 20 31 15 / 30 10 10 30
MIV 31 20 33 16 / 10 10 10 30
N55 33 26 36 22 / 10 10 10 30
ACY 31 20 34 16 / 10 10 10 30
ILG 32 20 32 16 / 20 10 10 30
DOV 33 21 34 17 / 10 10 10 30
GED 33 21 37 19 / 10 10 10 30

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE/OCEAN...GALE WARNING
MARINE/DEL BAY...GALE WARNING

KRUZDLO
Hazardous weather outlook, Jan 28, 6:00 AM EST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
600 AM EST WED JAN 28 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-281300-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
600 AM EST WED JAN 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

GALES ARE EXPECTED ALONG THE COAST AND LOWER DELAWARE BAY THROUGH
TONIGHT. FOR THE UPPER DELAWARE BAY, GALES ARE EXPECTED THROUGH
TODAY ONLY.

.DAYS TWO THROUGH SEVEN...

A WEAK CLIPPER TYPE SYSTEM COULD AFFECT THE REGION ON FRIDAY WITH
RAIN OR SNOW. THERE IS ALSO THE POTENTIAL FOR A COASTAL SYSTEM EARLY
NEXT WORK WEEK. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KRUZDLO

In the hours before

Special weather statement, Jan 28, 1:23 AM EST, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
123 AM EST WED JAN 28 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-281700-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
123 AM EST WED JAN 28 2004

...SLIPPERY ROADWAYS AND SIDEWALKS ARE LIKELY INTO WEDNESDAY
MORNING...

SNOW AND ICE FROM YESTERDAYS STORM HAS LEFT MANY ROADWAYS AND
SIDEWALKS QUITE SLIPPERY. IN MANY AREAS FREEZING RAIN AND SLEET
COVERED THE ROADS AND SIDEWALKS AND THEN SNOW FELL ON TOP OF THE ICE.

WHERE THIS HAPPENED...TRAVEL IS EVEN MORE DANGEROUS THAN WHEN ONLY
SNOW HAS FALLEN. AREAS WHERE TRACTION SEEMS OK CAN TURN EXTREMELY
SLIPPERY QUITE RAPIDLY WHEN YOUR VEHICLE HITS THE ICY SURFACES
UNDERNEATH THE SNOW COVER. UNTREATED ROADWAYS WILL HAVE THE WORSE
CONDITIONS...BUT EVEN TREATED SURFACES CAN HAVE SLIPPERY AREAS.

MOTORISTS AND PEDESTRIANS SHOULD BE CAREFUL UNTIL THE SNOW AND ICE
MELT. AREAS THAT MAY SEEM SAFE CAN TURN SLIPPERY QUITE RAPIDLY.

RNS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Delaware Beaches / X E Sussex

When
January 28, 7:00 AM EST to 5:00 PM EST
Where
Delaware Beaches / X E Sussex forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2004Every state in 2004This day in weather historyWarnings in Delaware, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388560.